Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking nasal steroids for fluid in ear, irritation in nose and difficulty in swallowing. Is it due to allergies?

User rating for this question
Answered by

ENT Specialist
Practicing since : 2005
Answered : 1108 Questions

I’m 35, male, non smoker. Last week I went to the Walgreens pharmacy and saw an APN for Allergy symptoms i.e. post nasal drip, slight stuffed right ear, slight irritation back right of throat. Felt like something was stuck sort of. No pain swallowing ever, no fever, no body aches.

The APN could see fluid in the ear, some irraation in the nose, and slight redness from the post nasal drip most likely in the back. He put me on a nasal steroid, I have been on it a week, and my ear is feeling better, the throat is feeling better. However, it still feels like something is there in the back right, I don’t feel it most of the time, mostly when my mouth is dry or when I focus on it.

So, I’m wondering if this is still from the allergies or something more serious. He felt not bumps when feeling the neck etc… Just thought I’d ask. Again, I have no fever, no pain, can swallow with no pain.
Posted Fri, 15 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Abhishek Sharma 3 hours later
Brief Answer:
Continue same medicines and get investigated

Detailed Answer:
You had throat irritation and which improved after taking nasal treatment.
For throat irritation you need to see for two things-
1. nasal allergies / disease like blockage,discharge post nasal drip etc which you had, as the nasal discharge fall back in throat and irritates it.
you need to continue your medication and in addition get a CT scan of nose and paranasal sinuses with plain coronal views limited cuts, to rule out any disease in nose and paranasal sinuses.So that a definite management is planned .
2. Secondly, Take care of reflux. It is one of the reason for recurrent throat irritation , it doesnot matter you feel heart burn acidity or not.As many times there is silent reflux especially in night and more in people who snore.

In all my patients with similar symptoms, I advice
1. Antireflux medicines - You can add prilosec OTC one tablet before breakfast to your current treatment. You can take them for as long as 14 days.
- Keep head end of bed elevated.
- Avoid alcohol
- Do brisk walking daily
- Go for walk after dinner
- Avoid spicy food
- Avoid late night coffee

Get well soon.
I will be glad to assist you further if needed.
Above answer was peer-reviewed by
Follow-up: Taking nasal steroids for fluid in ear, irritation in nose and difficulty in swallowing. Is it due to allergies? 1 hour later
Thanks for your reply. Just wanted to make sure I wasn't going nuts. I will follow up, just made me nervous when I felt it a few times in the back right of throat. I feel no bump, see no bump, heck it isn't like I feel it on every swallow, just when in it is dry on the back right.

glad the spry has worked.

I will try and relax and no think about it every 30 seconds!
Answered by Dr. Abhishek Sharma 46 hours later
Brief Answer:
Continue nasal spray

Detailed Answer:
Its good that the steroid nasal spray is working.
But you should use a normal saline spray like physiomer/ Solspre / or even a neti pot will help.Using a nasal wash is very important as you may require long term nasal steroid use.
Even when you stop using the steroid spray, nasal wash will help and you can continue that for long.
Nasal wash will make nasal skin healthy and will maintain the normal function.
Do take care of reflux too.
If in doubt do reply
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor